Florida, 2007

Damaging Winds in Florida, July 15, 2007

July 15, 2007 · NWS MLB · 4 events in 3 counties and zones

A band of thunderstorms moved from central Florida to the coast and Lake Okeechobee producing hail, strong winds and funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A band of thunderstorms moved from central Florida to the coast and Lake Okeechobee producing hail, strong winds and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 1:10 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 15, 1:10 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT SUN JUL 15 2007

.DISCUSSION...
CURRENTLY/TONIGHT...CONVECTION HAS BEEN ACTIVE IN THE FAR NORTH BUT
ATMOSPHERE ACROSS THE CENTRAL/SOUTH MAY BE SLIGHTLY SUPPRESSED.
STILL EXPECT STORMS TO DEVELOP SOUTHWARD AS THE WEST COAST BOUNDARY
MOVES ACROSS THE PENINSULA AND INTERACTS WITH THE EAST COAST SEA
BREEZE...WHICH WILL BE CONFINED CLOSE TO THE COAST.  WITH LATER
DEVELOPMENT...THESE STORMS SHOULD BE THE STRONGEST OF THE DAY AS
INTERIOR TEMPS REACH THE MID 90S.  FREQUENT LIGHTNING AND STRONG
WIND GUSTS WILL BE THE MAIN HAZARDS.  STORM MOTION SHOULD BE SLOWING
ACROSS THE SOUTH HALF AND SOME HEAVY RAINFALL AMOUNTS MAY ALSO OCCUR.

MON-WED...SHORT TERM MODELS BACKPEDALING ON RUSHING SURFACE RIDGE
NORTHWARD. ORIGINALLY THIS FEATURE WAS SUPPOSED TO ADVANCE NORTHWARD
OVERNIGHT INTO NORTH-CENTRAL FLORIDA...BUT LATEST MODEL RUNS SUGGEST
THAT THE RIDGE AXIS...CURRENTLY NEAR LAKE OKEECHOBEE...WILL MOVE
INTO EAST CENTRAL FLORIDA DURING THE AFTERNOON ON MON AND FINALLY
INTO NORTH FLORIDA ON TUE. STEERING FLOW ON MON WILL AGAIN BE
WEAK...THOUGH FLOW IS FCST TO BACK TO THE SOUTH/SOUTHEAST. EXPECT A
COLLISION OF THE EAST/WEST COAST SEA BREEZE BOUNDARIES ACROSS THE
INTERIOR AND WILL KEEP HIGHEST POPS ON THIS DAY OVER THE NORTH AND
TOWARDS THE INTERIOR. WITH A DEEP EAST/SOUTHEASTERLY FLOW DEVELOPING
EXPECT HIGHEST CONCENTRATION OF POPS INTO WED TO BE ACROSS THE
INTERIOR AND TOWARDS WEST CENTRAL FLORIDA. AREAS NEARER THE COAST
WILL HAVE BEST OPPORTUNITIES FOR PCPN LATE MORNING/EARLY AFTERNOON
AS THE EAST COAST SEA BREEZE MOVES ONSHORE AND CONTINUES TO VENTURE
INLAND. OVERNIGHT/EARLY MORNING WILL ALSO BE A DIURNALLY FAVORED
TIME FOR AREAS ALONG THE COAST TO RECEIVE A SHOWER DUE TO THE
ONSHORE FLOW. IN THE UPPER LEVELS A STRONG AREA OF HIGH PRESSURE
WILL BUILD WEST ACROSS THE PENINSULA WITH SOME WARMING ALOFT TAKING
PLACE. TEMPERATURES AT THE SURFACE WILL BE NEAR SEASONAL NORMS.

THUR-SUN...SURFACE RIDGE AXIS ACROSS NORTH FLORIDA EXPECTED TO
VENTURE BACK SOUTHWARD AND LIE ACROSS CENTRAL FLORIDA THU-SUN AS A
COLD FRONT TO THE NORTH STRUGGLES TO PUSH ITSELF INTO THE GULF COAST
STATES. ALOFT...THE MID LEVEL RIDGE WILL GRADUALLY WEAKEN SLIGHTLY
AND GET NUDGED SOUTHWARD ACROSS THE SOUTHERN PENINSULA AS AN UPPER
TROUGH DIGS INTO THE OHIO/TENNESSEE VALLEYS. IT DOES APPEAR THAT
DRIER AIR WILL INFILTRATE ACROSS THE PENINSULA AS THE WESTERN RIDGE
RIDGE AXIS BUILDS OVER THE REGION...THOUGH WILL CONTINUE WITH LOW END
SCT POPS WITH GREATER CHANCES FURTHER INLAND DURING THIS TIME.

&&

.AVIATION...EXPECT SOME STRONG STORMS AS THE EAST/WEST COAST
BOUNDARIES COLLIDE.  IN THE SHORT TERM THIS WILL BE KDAB AND
POSSIBLY DOWN TO KSFB WHERE GUSTY OUTFLOW WINDS WILL OCCUR.
THEN THROUGH LATE AFTERNOON/EARLY EVENING IT LOOKS LIKE THE
STRONGEST STORMS WILL BE ACROSS THE SOUTH HALF OF THE AREA BUT THEY
COULD AFFECT MCO.  THESE STORMS ACROSS THE SOUTH WILL BE SLOWER
MOVING WITH FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY DOWNPOURS THE
MAIN HAZARDS.

&&

.MARINE...OFFSHORE MOVING STORMS CAN BE EXPECTED THROUGH EARLY
EVENING...ESPECIALLY FROM ABOUT SEBASTIAN INLET NORTHWARD.  OUTSIDE
THE STORMS THERE ARE NO WIND/SEA CONCERNS WITH MAINLY SOUTH FLOW
LESS THAN 10 KNOTS AND SEAS 2 FEET OR LESS.

MON-FRI...THOUGH DELAYED PER LATEST MODEL RUNS...THE LOW LEVEL RIDGE
AXIS IS PROGGED TO MOVE INTO EAST CENTRAL FLORIDA ON MON AND
CONTINUE ITS NORTHWARD JOURNEY INTO NORTH FLORIDA ON TUE. HOWEVER
THIS FEATURE IS EXPECTED TO BE KNOCKED BACK INTO CENTRAL FLORIDA
DURING THE DAY ON THU AND INTO FRI. WILL START WITH LIGHT SOUTHWEST
FLOW ON MON...THOUGH THIS IS EXPECTED TO TRANSITION TO SOUTHEASTERLY
BY LATE MORNING AND WILL CONTINUE WITH SOME SORT OF SOUTHERLY TO
EASTERLY FLOW THROUGH THE PERIOD. EXPECT PERIODS OF WIND SPEEDS 5-10
KTS/10-15 KTS. SEAS OF 2-3 FT WILL BUILD TO 3-4 FT LATE TUE THROUGH
WED BEFORE SUBSIDING BACK TO 2-3 FT THU/FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  75  90 /  30  40  10  30
MCO  75  91  75  92 /  30  50  20  40
MLB  74  89  77  88 /  30  40  20  40
VRB  74  90  76  89 /  30  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....SEDLOCK
Hazardous weather outlook, Jul 15, 3:29 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
429 AM EDT SUN JUL 15 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
160930-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
429 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
MOIST AND UNSTABLE CONDITIONS WILL AGAIN RESULT IN THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON. STORMS ARE INITIALLY EXPECTED TO
FORM ALONG THE COAST...POSSIBLY NEAR VERO BEACH AND FORT PIERCE
BEFORE SPREADING INLAND TOWARDS LAKE OKEECHOBEE...RURAL OSCEOLA
COUNTY AND THE ORLANDO METRO AREA. THE STRONGEST CELLS ARE LIKELY
TO DEVELOP ACROSS THE INTERIOR COUNTIES AND WILL CAPABLE OF
PRODUCING VERY HEAVY RAIN...WIND GUSTS IN EXCESS OF 50 MPH AND
EXCESSIVE LIGHTNING.

LIGHTNING IS FLORIDAS NUMBER ONE WEATHER-RELATED KILLER AND IS
MOST PREVALENT DURING JULY. ALWAYS SEEK SHELTER INDOORS AT THE
FIRST SIGN OF LIGHTNING.

...FLOOD IMPACT...
STORMS THIS AFTERNOON MAY PRODUCE UP TO 2 TO 3 INCHES OF RAIN IN A
VERY SHORT PERIOD OF TIME. RAINFALL RATES THIS INTENSE OFTEN RESULT
IN MINOR URBAN FLOODING.

...RIP CURRENT IMPACT...
ALTHOUGH THE THREAT FOR RIP CURRENTS IS LOW TODAY...RIP CURRENTS
MAY STILL FORM NEAR JETTIES OR PIERS. REMEMBER TO ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS ARE EXPECTED TO PUSH SLOWLY NORTHEASTWARD OFF THE
MAINLAND...ACROSS THE INTRACOASTAL WATERS AND INTO THE NEARSHORE
ATLANTIC WATERS. THE STRONGEST CELLS WILL CONTAIN FREQUENT
LIGHTNING AND MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AND
LOCALLY ROUGH SEAS...MAINLY NORTH OF COCOA BEACH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED LIGHTNING STORMS WILL REMAIN IN THE FORECAST THROUGH THE
UPCOMING WEEK. A DEVELOPING ONSHORE FLOW SUGGESTS THAT THE
GREATEST THREAT FOR STORMS WILL BE ACROSS THE INTERIOR COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

HIRSCH

In the hours before

Special weather statement, Jul 15, 12:14 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
114 PM EDT SUN JUL 15 2007

FLZ041-044-141-151800-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
114 PM EDT SUN JUL 15 2007

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...NORTHERN
VOLUSIA COUNTY...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM NEAR LAKE GEORGE TO BETWEEN ASTOR AND PAISLEY
...MOVING EAST NORTHEAST AT 15 MPH. THESE STORMS WILL MOVE ACROSS
NORTH LAKE COUNTY AND NORTH VOLUSIA COUNTY...AFFECTING AREAS GENERALLY
ALONG AND NORTH OF STATE ROUTE 44.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL

The radar

The Melbourne radar (KMLB), 126 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
July 15, 1:35 PM EST
Where
Volusia County, 2 mi NE of Daytona Beach Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
29.201, -81.027

Thunderstorm winds peeled back part of a roof on an apartment complex on the barrier island.

Thunderstorm Wind, Orange

When
July 15, 3:08 PM EST
Where
Orange County, (Mco)orlando Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.430, -81.320

Pea size hail was also reported.

Thunderstorm Wind, Orange

When
July 15, 3:30 PM EST
Where
Orange County, 3.03 mi ENE of Vineland
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
28.409, -81.451

Thunderstorm winds ripped off parts of a back porch roof of a house. The debris damaged a nearby parked car.

Funnel Cloud, Brevard

When
July 15, 4:07 PM EST to 4:18 PM EST
Where
Brevard County, (Tix)space Cntr Exec to 1 mi W of (Tix)space Cntr Exec
Reported by
Other Federal Agency
Coordinates
28.520, -80.800

Weather observers at the shuttle landing facility reported a funnel cloud to the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52091, 52092, 52098, 52101.